Montana, 2016

High Wind in Montana, December 26, 2016

December 26, 2016 · NWS BYZ · 1 event in 1 county or zone

Tight pressure gradients resulted in very gusty winds across the Big Timber area.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Tight pressure gradients resulted in very gusty winds across the Big Timber area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 25, 11:39 PM MST, 1 hour 41 minutes earlier.

Area forecast discussion, Dec 25, 11:39 PM MST, 1 hour 41 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
1139 PM MST Sun Dec 25 2016

.UPDATE...

Quick update to adjust current winter weather highlites. Have
dropped the Blizzard Warning for the Sheridan Foothills and the
Winter Storm Warnings for the Rosebud and southern Big Horn zones and
have gone with Winter Weather Advisories for our central zones for
snow and blowing snow until 18z Monday given the ongoing snow and
winds. The rest of the highlites remain the same. Snow is expected
to gradually decrease overnight with additional snow accumulations
generally east of Billings. Otherwise, the rest of the forecast
remains on track and the previous forecast discussion is below. STP

&&

.SHORT TERM...valid for Mon and Tue...

Blizzard over eastern and southern portions of the region will
continue into the evening hours as a powerful stacked low pressure
system over South Dakota tracks northeastward into Minnesota
overnight. Band of precipitation wrapping around the west side of
the this low is extending westward into western portions of
southeast Montana into Rosebud and Big Horn and Sheridan Counties.
Heavy snow in this band combining with strong wind to produce
blizzard conditions in many of those areas and will continue
blizzard and winter storm warnings through the evening hours.
Elsewhere snow has been decreasing and have dropped most of the
winter weather advisories as additional snowfall amounts will be
pretty limited and wind is not strong enough to move it around.
A couple of expectations at Big Timber and Judith Gap so do have
some blowing snow in the western zones.

By late tonight precipitation rapidly decreases across the region
but winds will continue over southeast Montana for blowing and
drifting snow issues. A leeside trough quickly forms along the lee
of the Rockies due to flow aloft backing a bit to northwesterly as
the upper low over Minnesota continues moving northeastward into
Ontario. Cold air trapped west of the continental divide will be a
big reason for downslope and gap flow winds to be in the forecast
for much of the next week with a period of strong winds setting up
as early as Monday afternoon. Local wind guidance and pressure
gradient tables indicate winds gusting above 60 mph could occur at
Livingston and as far into the plains as Big Timber with strongest
winds expected Tuesday morning. Have issued a high wind watch for
these concerns though will have to watch if blowing snow is a
bigger concern and may need to convert it to a winter weather
highlight if snowfall reports indicate enough fresh snow is on the
ground. Otherwise mixing will promote warmer temperatures though
still well below freezing most areas on Monday.

Tuesday a wave breaks across the region strengthening the leeside
trough pattern and spreading some moisture into the mountains. It
will bring some moderating temperatures but will continue to watch
to see if blowing snow is going to be a widespread problem. borsum

.LONG TERM...valid for Wed...Thu...Fri...Sat...Sun...

No major changes to the going forecast. Main concern with the
extended period will be strong wind potential spreading into the
plains on Wednesday. Then a possible Arctic intrusion for the
weekend.

A weak Alberta Clipper system dropping southeast across the area
on Wednesday will spread stronger winds into the plains and can't
rule out a few 60 mph gusts in the afternoon across the area. Will
be a chance for isolated to scattered snow showers with this
system as well. West-northwest flow aloft will persist Thursday
into Friday with continued gusty west to southwest winds and a
good deal of cloud cover. Decent consensus on a push of colder air
in from Canada Friday night into Saturday then an Arctic moving in
for next Sunday/Monday. Widespread light snow possible Friday
night and again next Sunday.  RMS/Borsum

&&

.AVIATION...

LIFR to VLIFR conditions will continue east of a Miles City to
Broadus line in snow and blowing snow. Wind gusts of 30-40kts are
expected in these locations. Conditions will gradually improve
west of a Billings to Sheridan line with snow tapering off and
wind decreasing. Conditions are expected to rise to VFR in these
western locations overnight. The mountains will be obscured
through most of the night in snow and lower clouds, with a gradual
improvement late tonight. TWH

&&

.PRELIMINARY POINT TEMP/POPS...

    Mon     Tue     Wed     Thu     Fri     Sat     Sun
-----------------------------------------------------------
BIL 007/025 014/034 022/033 015/030 021/037 011/025 011/023
    41/U    01/N    22/J    00/N    13/J    31/B    12/J
LVM 009/026 022/032 021/030 016/030 023/036 012/027 012/023
    21/N    02/J    42/J    11/N    13/J    31/N    22/J
HDN 901/025 002/036 018/033 006/026 011/036 007/024 005/022
    61/B    01/E    22/J    11/N    13/J    31/B    12/J
MLS 001/019 005/034 019/031 014/028 014/033 007/021 006/019
    +2/S    01/E    21/N    10/N    13/J    31/B    12/J
4BQ 004/022 007/036 018/032 014/027 013/034 010/025 006/022
    82/S    01/B    11/N    10/N    11/B    31/B    12/J
BHK 002/014 005/031 018/029 013/026 012/031 009/020 004/018
    +4/S    01/B    11/N    10/N    11/B    31/B    12/J
SHR 003/025 008/035 016/032 009/029 014/036 010/025 005/022
    61/B    00/B    22/J    10/N    12/J    31/B    12/J

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect until 11 AM MST Monday FOR
      ZONES 30-31-38-57-58.
     Blizzard Warning in effect until 6 AM MST Monday FOR ZONES
      32-33-36-37.
     High Wind Watch in effect from Monday afternoon through late
      Tuesday night FOR ZONES 41-65-66.
WY...Winter Weather Advisory in effect until 11 AM MST Monday FOR
      ZONES 98-99.

&&

weather.gov/billings
Hazardous weather outlook, Dec 25, 3:46 PM MST, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
346 PM MST SUN DEC 25 2016

MTZ028-041-065-066-260000-
SOUTHERN WHEATLAND-NORTHERN SWEET GRASS-LIVINGSTON AREA-
BEARTOOTH FOOTHILLS-
346 PM MST SUN DEC 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTH CENTRAL MONTANA.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Dec 25, 9:18 PM MST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
918 PM MST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY SNOW       7 SSW SONNETTE          45.32N 105.91W
12/25/2016  M6.4 INCH        POWDER RIVER       MT   CO-OP OBSERVER

0700 PM     SNOW             BIG TIMBER              45.83N 109.95W
12/25/2016  M2.0 INCH        SWEET GRASS        MT   CO-OP OBSERVER

0600 PM     SNOW             12 S LIVINGSTON         45.48N 110.57W
12/25/2016  M2.0 INCH        PARK               MT   CO-OP OBSERVER

&&

TWH
Local storm report, Dec 25, 9:32 PM MST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
932 PM MST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     SNOW             3 SE ROUNDUP            46.42N 108.49W
12/25/2016  M1.3 INCH        MUSSELSHELL        MT   COCORAHS

&&

TWH
Local storm report, Dec 26, 12:04 AM MST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1204 AM MST MON DEC 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     HEAVY SNOW       5 NW FORSYTH            46.34N 106.70W
12/25/2016  M6.0 INCH        ROSEBUD            MT   TRAINED SPOTTER

1140 PM     NON-TSTM WND GST 2 SSW BIG TIMBER        45.81N 109.98W
12/25/2016  M54.00 MPH       SWEET GRASS        MT   AWOS

1118 PM     NON-TSTM WND GST 17 S FORT SMITH         45.07N 107.89W
12/25/2016  M51.00 MPH       BIG HORN           MT   MESONET

1059 PM     HEAVY SNOW       ASHLAND                 45.59N 106.27W
12/25/2016  M6.0 INCH        ROSEBUD            MT   PUBLIC

0954 PM     NON-TSTM WND GST 7 SE EKALAKA            45.81N 104.46W
12/25/2016  M53.00 MPH       CARTER             MT   MESONET

0943 PM     SNOW             PLEVNA                  46.42N 104.52W
12/25/2016  M4.5 INCH        FALLON             MT   CO-OP OBSERVER

0630 PM     HEAVY SNOW       1 W STORY               44.57N 106.90W
12/25/2016  M8.0 INCH        SHERIDAN           WY   COCORAHS

            BLIZZARD CONDITIONS FOR 7-8 HOURS

0600 PM     SNOW             10 NE MOORHEAD          45.18N 105.75W
12/25/2016  M3.0 INCH        POWDER RIVER       MT   CO-OP OBSERVER

0600 PM     SNOW             20 ESE COLSTRIP         45.82N 106.23W
12/25/2016  M5.5 INCH        ROSEBUD            MT   CO-OP OBSERVER

0522 PM     SNOW             9 SSE BIG HORN          46.04N 107.34W
12/25/2016  M3.0 INCH        TREASURE           MT   TRAINED SPOTTER

0500 PM     SNOW             HYSHAM                  46.29N 107.23W
12/25/2016  M2.0 INCH        TREASURE           MT   CO-OP OBSERVER

0125 PM     SNOW             7 S ROUNDUP             46.36N 108.52W
12/25/2016  M1.3 INCH        MUSSELSHELL        MT   TRAINED SPOTTER

0741 AM     SNOW             6 WSW MCLEOD            45.62N 110.22W
12/25/2016  M1.0 INCH        PARK               MT   TRAINED SPOTTER

&&

TRC
Local storm report, Dec 26, 12:34 AM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1234 AM MST MON DEC 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 AM     HEAVY SNOW       3 E LAME DEER           45.63N 106.62W
12/26/2016  M9.0 INCH        ROSEBUD            MT   TRAINED SPOTTER

&&

TRC
Local storm report, Dec 26, 12:35 AM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1235 AM MST MON DEC 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 PM     SNOW             4 SW BILLINGS           45.75N 108.57W
12/25/2016  M1.8 INCH        YELLOWSTONE        MT   CO-OP OBSERVER

1140 PM     NON-TSTM WND GST 2 SSW BIG TIMBER        45.81N 109.98W
12/25/2016  M54.00 MPH       SWEET GRASS        MT   AWOS

1130 PM     NON-TSTM WND GST 12 S RIDGEWAY           45.31N 104.47W
12/25/2016  M51.00 MPH       CARTER             MT   DEPT OF HIGHWAYS

&&

TRC

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northern Sweet Grass

When
December 26, 1:20 AM MST to 8:20 PM MST
Where
Northern Sweet Grass forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways

Winds gusted to 58 mph across the Big Timber area.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669258.